For the past few weeks I have been laboring over something interesting and hopefully informative to blog about - something that someone (even one person!), particularly as we get older, might find helpful in their running/racing travails.
First, a few pertinent comments: 1) I am a geologist, not a medical doctor; 2) I am 78 years old; 3) for the past 20-25 years my total cholesterol readings have been in the 260-320 range. Being a typical runner (read hard-headed), I have, over the years, avoided taking my physicians' (several) suggestions of using oral meds (statins) to help alleiviate this problem. (A strict dietary regimen had previously proven ineffective). Also, I could somewhat rationalize this avoidance by knowing that one of the side-effects sometimes caused by statins is muscle weakness - that was all I needed, something else to slow me down!
Long story short: About six months ago, after several training runs and track workouts with noticible shortness of breath and chest tightness (sound familiar?), I consulted a cardiologist who quickly ascertained (nuclear treadmill test) that there was significant coronary arterial blockage - turned out to be 95%. This necessitated an immediate OR visit for a stent implacement in the left descending artery (also known as the "widow maker") - a rather routine procedure and I was back running in three or four days. Maybe I would be better than before (hope springs eternal}, i.e, more oxygen to the leg muscles, etc. Well, not so fast ------
So......back to the start of this epistle. No question now - statins are mandatory, particularly as the other coronary arteries showed partial blockage. So, sure enough, five to six weeks into a rather heavy dosage, "noodle legs" became readily apparent. Obviously, with the Triple Crown races fast approaching, this was not a viable solution. The decision was made to stop the meds until the muscle weakness abated somewhat - three to four weeks. With the Doc's OK the meds were then resumed at half the original strength - same thing happened! Noodle legs again a couple of weeks before GOG.
So......off the meds again until after the PPM (with the Doc's knowledge - he "kind of" understands as he is a three-time finisher of the LT100 and completed Hardrock a year or so ago). The future plan, post PPM and Imogene Pass, is to again resume the meds at half again the last dosage and see what happens - also possibly try a different statin ( there must be about a half-dozen "varieties").
As my journalistic skills are somewhat limited, I hope the foregoing might be helpful to someone (rather than confusing). Of course, had I not been so stubborn to start with......anyway, as it turned out, the symptoms noticed while running gave me the "heads up" about a potentially very serious situation. The coming challenge will be to match the meds with my workout/racing schedule. Again, this is an experiment of one! Stay tuned......